Virginia, 2005

Damaging Wind in Virginia, September 18, 2005

September 18, 2005 · NWS AKQ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 18, 10:40 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 18, 10:40 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
1140 AM EDT SUN SEP 18 2005

.UPDATE...LGT/MDT NLY WINDS OVER ALL OF THE CWA EXCEPT NC ...WHERE
STALLED FRONT RESIDES. A LOOK AT AREA SNDGS SHOWS STRG GRADIENT OF
MSTR W/ K-INDICES 30-35 C AT MHX TO NEAR 0 AT GSO. DEW PT GRADIENT
SHOWING UP IN OBS AS THEY ARE GNRLY IN LWR 60S IN PIEDMNT TO LWR 70S
IN SE VA/NC. UPR SHORTWAVE DRIFTS THRU VA LATER THIS AFTN W/ STEEP
LAPSE RATES ALOFT...BUT MSTR IS LMTD FOR ALL BUT THE FAR SE ZONES S
AND E OF THE BNDRY. NE LOW LVL FLOW SHOULD ALSO ACT TO LIMIT
ACTIVITY SOMEWHAT. HAVE CONTD W/ SCHC (20%) OF TSTMS IN NC BUT THINK
IT WILL BE TOO ISOLATED ELSEWHERE. TEMPS LOOK GOOD.

PREV AFD BLO

.SHORT TERM (TODAY THROUGH MONDAY NIGHT)...
LATEST RADAR DATA SHOW SHOWERS AND STORMS MAINLY S AND E OF THE
FORECAST AREA...ALTHOUGH ISOLATED SHOWERS STILL POPPING OU OVER
LOWER VA EASTERN SHORE. SFC OBS SUGGEST FRONT LOCATED FROM WAL SW
TO AVC...WITH DEWPTS S OF FRONT STILL IN LOWER 70S...WHILE N OF
FRONT DROPPING INTO THE MID 50S ON A N WIND. PREFER SFC PATTERN IN
GFS OVER NAM...AS NAM TOO STRONG WITH A FRONTAL WAVE...WHICH HANGS
FRONT UP FARTHER N. IN GFS...FRONT PROGGED TO MOVE VERY LITTLE
TODAY...EXCEPT A LITTLE FARTHER S DOWN THE ERN SHORE...SO THAT SE
ZONES AGAIN BECOME SOMEWHAT UNSTABLE. CONVERGENCE INVOF FRONT
SHOULD SUPPORT ISOLATED CONVECTION...MAINLY IN THE AFTERNOON...
AGAIN TODAY. GFS DOES SHOW WEAK UPPER DISTURBANCE IN FAST ZONAL
FLOW ALSO CROSSING THE AREA THIS AFTERNOON AND EVENING...BUT NOT
DETECTING ANY SIGNIFICANT FEATRUE IN WV IMAGERY.

AGAIN BASED ON GFS...FRONT PUSHES S OF FA ON MON...WITH A DRY
CONDITIONS ACROSS THE FA.

&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...
ANOTHER FRONT PUSHES FROM NW TO SE ACROSS THE AREA TUE NIGHT AND
WED...WITH AGAIN A LOW CHANCE OF THUNDERSTORMS ASSOC WITH IT.
CHANCES RELATIVELY LOW AS BETTER UPPER LEVEL DYNAMICS STAY N. SFC
RIDGE SHOULD DOMINATE WX THU THROUGH SAT...WITH DRY WX EXPECTED.
WILL HAVE TO KEEP AN EYE ON TD 18...ALTHOUGH TRACK AT THIS POINT
EXPECTED TO REMAIN WELL S...PERHAPS TRACKING INTO THE GULF OF
MEXICO.

&&

.AVIATION...CONVECTION NOW E/S OF TAF SITES. CIGS SHUD STAY
AT VFR LVLS...HOWEVER...PTCHY FOG CUD LWR VSBYS INTO IFR RANGE
B4 8 AM. OTW...VFR.

.MARINE...NO FLAGS XPCTD. NOT MUCH SPTR FOR ANY SGNFCNT SURGE
BEHIND BNDRY THIS AM. WNDS AOB 15 KTS FOR FIRST HALF OF WEEK.
SEAS 2-4 FT DESPITE ONSHORE E FLOW.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&

UPDATE...BROWN
SHORT TERM...18
LONG TERM...18
AVIATION/MARINE...44
Hazardous weather outlook, Sep 18, 4:48 AM EST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
548 AM EDT SUN SEP 18 2005

ANZ630>633-650-652-654-656-658-670-MDZ021>024-NCZ012>017-030>032-
VAZ048-049-060>097-191000-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM
20 TO 40 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-
GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-
548 AM EDT SUN SEP 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF AN...SOUTHEAST
MARYLAND...SOUTHEAST VIRGINIA...EAST CENTRAL VIRGINIA...NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND
NORTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MDZ025-NCZ102-VAZ098>100-191000-
MARYLAND BEACHES-OUTER BANKS CURRITUCK-VIRGINIA BEACH-ACCOMACK-
NORTHAMPTON VA-
548 AM EDT SUN SEP 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MARYLAND...SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Sep 18, 11:55 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1255 PM EDT SUN SEP 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             OLDHAMS                 38.00N 76.67W
09/17/2005  0.75 INCH        WESTMORELAND       VA   EMERGENCY MNGR

&&

BCULLEN

The radar

The Norfolk radar (KAKQ), 93 km away, was scanning. The volume nearest the first event began at 17:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Virginia Beach (C)

When
September 18, 12:15 PM EST
Where
Virginia Beach (C) County, 2 mi SE of Oceana
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.817, -75.983

Trees down at 1400 Block Harpers Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471150.